Medical Specialty >> Gastroenterology

Doctors Lounge - Gastroenterology Answers

Back to Gastroenterology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge ( does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/15/2017.

Forum Name: Gastroenterology Topics

Question: Wife's rectal bleeding

 rosenr1 - Mon Nov 07, 2005 11:43 am

Hello, and thanks so much for the help. First, some background: My wife is 32. She has no family history of any type of cancer. She doesn't have Ulcerative colitis or Chrons. She has never been a smoker or a drinker.

About 6 weeks ago, she began taking a pre-natal vitamin which constipated her. At that time, she noticed bright red blood on the toilet paper and on top of the stool. After a week, she stopped taking the vitamin. Her GP said that she probably has an internal hemmorrhoid, and she was told to take a stool softener, drink lots of water, and eat more fiber. She did at least some of this for a short while, and the bleeding lessened and on a day or two even stopped. Unfortunately, she didn't keep up with that regimine. Her stool is now hard again and the bleeding is back.

Two questions:

1) is it reasonable to presume that a hemmorrhoid will continue to bleed if it isn't given time to heal (by loosening the stool, etc)?

2) what is the possibility that this is a sign of rectal cancer?

Thanks again; bob
 Theresa Jones, RN - Tue Nov 08, 2005 9:51 am

User avatar Hi rosenr1,
Constipation/hard stool problems may cause minor rectal tears as well as worsen hemorrhoids and may cause minor bright red bleeding. Adjustment to diet, increasing fiber, and plenty of fluids decrease irritations as evidenced by her short term relief of symptoms. My suggestion for her is to follow the initial advice from her physician. If the bleeding would continue after these adjustments were made then that would raise concern and would warrant a repeat evaluation by her physician as well as further investigative studies.
Theresa Jones, RN

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us